Completeness of the Trajectories of Particles Coupled to a General Force Field
We analyze the extendability of the solutions to a certain second order differential equation on a Riemannian manifold (M, g), which is defined by a general class of forces (both prescribed on M or depending on the velocity). The results include the general time-dependent anholonomic case, and further refinements for autonomous systems or forces derived from a potential are obtained. These extend classical results for Lagrangian and Hamiltonian systems. Several examples show the optimality of the assumptions as well as the utility of the results, including an application to relativistic pp-waves.
Unable to display preview. Download preview PDF.
- 1.Abraham R., Marsden J.: Foundations of Mechanics (6th printing), 2nd edn. Addison-Wesley Publishing Co, Boston (MA) (1987)Google Scholar
- 3.Barros M., Cabrerizo J.L., Fernández M., Romero A.: The Gauss–Landau–Hall problem on Riemannian surfaces. J. Math. Phys. 46((112905), 1–15 (2005)Google Scholar
- 4.Beem, J.K., Ehrlich, P.E., Easley, K.L.: Global Lorentzian geometry, 2nd edn. Monographs and Textbooks in Pure and Applied Mathematics, Vol. 202. Marcel Dekker Inc., New York, 1996Google Scholar
- 6.Candela, A., Romero, A., Sánchez, M.: Remarks on the completeness of plane waves and the trajectories of accelerated particles in Riemannian manifolds. Proceedings of the International Meeting on Differential Geometry (Córdoba, November 15–17, 2010), University of Córdoba, 27–38, 2012Google Scholar
- 7.Candela, A., Sánchez, M.: Geodesics in semi-Riemannian manifolds: geometric properties and variational tools. Recent Developments in Pseudo-Riemannian Geometry. (Eds. Alekseevsky D.V. and Baum H.), Special Volume in the ESI-Series on Mathematics and Physics, EMS Publ. House, Zürich, 359–418, 2008Google Scholar
- 8.Curtis, W.D., Miller, F.R.: Differential Manifolds and Theoretical Physics. Pure Applied Mathematics, Vol. 116, Academic Press Inc., Orlando (FL), 1985Google Scholar
- 11.Flores, J.L., Sánchez, M.: The causal boundary of wave-type spacetimes. J. High Energy Phys. 3, 036 (2008)Google Scholar
- 13.Gordon, W.B.: An analytical criterion for completeness of Riemannian manifolds. Proc. Am. Math. Soc. 37, 221–225 (1973) [Corrected in Proc. Am. Math. Soc. 45, 130–131 (1974)]Google Scholar
- 14.Landau, L.D., Lifschitz, E.M.: Course of Theoretical Physics, Mechanics, Vol. 1, 3rd edn., Butterworth–Heinemann Ltd, Oxford, 1976Google Scholar
- 16.O’Neill, B.: Semi-Riemannian geometry with applications to relativity. Pure Applied Mathematics, Vol. 103, Academic Press Inc., New York, 1983Google Scholar
- 19.Teschl, G.: Ordinary differential equations and dynamical systems. Grad. Stud. Math., Vol. 140. Amer. Math. Soc., Providence, 2012Google Scholar